Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Had Neurosurgery post brain hemorrhage due to high BP. Why does he have drowsiness and sleepiness now?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 1997
Answered : 65 Questions
My father had Neurosurgery post brain hemorrhage due to High BP. The clot was removed and he was recovering well. Lately after 20 days he has episodes of excessive sleepiness and drowsiness. the doctor recommended us for NA+ and K+ & RBS tests which came out to be normal. I took him to the hospital and he stayed there for 7 days. Another CT was done but nothing new or specific was found, doctors could not find the specific reason for that. He was discharged two days back when his drowsiness and sleepiness were normal. However he again have the same kind of Drowsiness and Sleepiness at home. He is on pack diet and still cant move What could be the cause and treatment for that. Should I again take him to the hospital.
Posted Fri, 8 Jun 2012 in Brain and Spine
Answered by Dr. Shivakumar S. Kupanur 3 hours later

Thanks for posting your query.

Mild drowsiness and sleepiness is expected after haemorrhage, as blood is irritant to brain. Other reason could be cellular level dysfunction which needs to be monitored by checking sodium and potassium levels.

But, you need to observe for severe drowsiness and any fresh complaints.

There is chance of hydrocephalus (collection of water in brain). He needs periodic CT scan. Recheck sodium and potassium levels if drowsiness increases. Keep the blood pressure well controlled. Keep his head end elevated at home.

I hope this answers your query. I will be available for followup query if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor